About two weeks ago, my mother’s internist decided to add Zoloft to her daily cocktail of medications in an attempt to alleviate her frequent bouts of crying and thoughts of dying. I quickly reminded him that he’d tried prescribing Cymbalta for her a couple of summers ago with disastrous results. He assured me that Mom would be fine with this new drug, wrote the prescription, and sent us on our way.
That Monday, Mom took her first 25 mg. dose, and she did seem less tense in the afternoon. On Tuesday, she didn’t cry even once during the day. However, that night she had the worse episode of insomnia I’ve ever witnessed! She not only kicked her feet back and forth, but also continually threw her pillow and blankets to the floor. She would pull herself into a sitting position by grabbing ahold of her wheelchair, and then fling herself back onto the bed. This went on hour after hour. Finally, after receiving her morning doses of her medications, she fell asleep.
When Mom woke up around noon on Wednesday, she couldn’t speak at all. She could only manage to grunt in response to my questions. I tried to feed her by spooning scrambled eggs into her mouth. She clumsily shoved the food around, her tongue lacked coordination. She couldn’t swallow the soft food. Once I noticed she couldn’t even suck on a straw, alarms sounded. I began making calls to Mom’s internist—leaving messages on the voice mail because it was their lunch hour. Each time I called, I added another symptom to Mom’s growing list. Finally, I reached someone and was told to take Mom to the ER right away.
By this time, her body had grown completely rigid. My son and I muscled Mom into the car and drove to our neighborhood hospital. She’s already in their system, so it didn’t take long to get the preliminary paperwork done.
“As soon as we have a bed ready in the ER, we’ll get your mother back. It should only take a few minutes.” I felt a little calmer with the assurance that Mom would be bumped ahead of the other patients in the waiting room.
Then a teenaged girl rushed in, followed slowly by a young man on crutches. The bandages on his foot couldn’t begin to sop up the flow of blood that gushed from him. A river of blood trailed from the sliding glass doors, across the floor, and to the nurses’ station. Someone rushed up with a wheelchair, and the blood pool continued to grow under the chair. Two nurses dashed to his aide, and the security guard fetched a custodian, who calmly began cleaning the area.
“I’m sorry,” a nurse came over to us, “we’ll see your mother as soon as the area is cleaned.”
So the promise of seeing my mother immediately ended up taking about forty-five minutes.
Eventually, we wheeled Mom back into a room where the usual ER triage began. Blood pressure, heart rate, oxygen level, EKG, blood work all started quickly at that point. The doctor ordered a CT scan, x-rays for her lungs, and a urine test looking for any reason for Mom’s condition.
I think I asked everyone I saw, “Could this be a reaction to Zoloft? She just started taking it. Could she be having some kind of reaction to it?”
No one wanted to make a committal to anything until every test returned—all with normal results.
Finally, the doctor came to talk to us. To my question about the Zoloft, he answered, “I’ve never seen anyone react to Zoloft in this way. I think you need to talk to your mother’s doctor tomorrow.” However, by this time it had been twelve hours since Mom’s dose, and she had regained her ability to answer simple questions.
“Do I continue to give her the drug?” I asked.
“That will be up to her doctor.”
I made one of my executive decisions that I wouldn’t give Mom another dose without having a long conversation with both Mom’s internist and her neurologist.
On Thursday morning, I called the internist as soon as his office opened. He returned my message quickly and said that he didn’t think the Zoloft had anything to do with Mom’s condition the previous day. Because I expressed so much concern, he agreed to have the dosage cut in half “for a few days.” My gut screamed that it was too much of a coincidence that Mom had this horrible HD incident within three doses of a new medication, but I couldn’t seem to get anyone else to make the connection! That is, not until Mom’s neurologist called.
“Don’t put her back on the Zoloft. She’s having an overdose reaction,” he warned.
“Both Mom’s internist and the ER doctor seemed to think it was okay, but I kept feeling that something wasn’t right,” I told him.
“For most people, adding Zoloft wouldn’t have this affect,” her neurologist explained. “But for your mother, and the way HD’s hit her brain—along with the other medications I already have her taking, well—it’s good that you stopped the dose. Bring her in on Monday so I can check her over.”
Exhaustion forced Mom into a deep sleep almost all of Thursday, and I fretted because she didn’t eat any food or drink any fluids for another day. On Friday, she could drink and eat again, but I had to feed her and hold her mug for her. During the weekend, Mom slowly regained more of her ability to move and to speak. By the time her neurologist saw her on the following Monday, she was speaking in short phrases again and could raise her arms up to shoulder level briefly.
Recovery comes slowly, though. Before the incident with Zoloft, Mom occasionally couldn’t remember me or David, especially after she had a round of insomnia. Now it’s almost daily that she’ll ask one of us who we are. She’s fixated on wanting me to take her home, forgetting that she’s lived here for eighteen months. The optimist in me clings to the hope that she’ll get more recovery as each day passes. My sister just left after helping us for the past four days, and Mom seemed to improve a little. Maybe she’ll be closer to normal once my brother arrives on this coming Friday.
Copyright 2012 Elizabeth Abrams Chapman